Hail, Norton
- When
- July 7, 3:25 PM MST
- Where
- Norton County, 9 mi SW of Norton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -100.000
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 12:49 PM MST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 149 PM MDT WED JUL 7 2004 .DISCUSSION... FORECAST CONCERNS ARE TEMPERATURES THROUGH NEXT 3 DAYS AS WELL AS CHANCES FOR CONVECTION THURSDAY AFTERNOON AND EVENING AND AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT. 18Z SURFACE MAP ANALYSIS SHOWED A WARM FRONT EXTENDING NORTH TO SOUTH ACROSS WESTERN NEBRASKA AND WEST CENTRAL KANSAS MOVING SLOWLY EAST. A HIGH PRESSURE RIDGE WAS LOCATED OVER THE DAKOTAS AND MINNESOTA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED GOOD CYCLONIC CURCULATION OF UPPER LOW OVER PACIFIC NORTHWEST STILL DIGGING SOUTHWARD. ALSO VORT MAX SEEN IN SATELLITE MOVING SOUTHEAST THROUGH NEBRASKA. MODELS WERE IN DECENT AGREEMENT THIS MORNING WITH RESPECT TO SURFACE FEATURES AS WELL AS WITH DIGGING UPPER LOW TO OUR NORTHWEST. LOOKING AT THE OVERALL FLOW PREFER THE SLOWER MODEL SOLUTION BEST PORTRAYED BY THE GFS FOR MOST OF THIS FORECAST PACKAGE. ETA MODEL SEEMED TO BE CLOSER FOR WARMER TEMPERATURES FOR THE NEXT 3 DAYS. FOR TONIGHT MOST OF FORECAST AREA SHOULD BE QUIET. HOWEVER MOISTURE CONVERGENCE AND INSTABILITY PARAMETERS AHEAD OF A DRYLINE SEEM ADEQUATE TO PRODUCED ISOLATED CONVECTION THROUGH THE EVENING OVER FAR EASTERN ZONES. WILL CARRY SLIGHT CHANCE POPS FAR EAST. IN ADDITION HAVING LOOKED AT THE LATEST FLASH FLOOD GUIDANCE NUMBERS FOR FAR EASTERN ZONES FEEL THAT THERE COULD BE THE POTENTIAL FOR ISOLATED FLOODING IF ANY STORMS HAVE HEAVY RAINFALL. TEMPERATURES WILL BE MILD IN THE LOW TO MID 60S ACROSS THE AREA. FOR THURSDAY AND THURSDAY NIGHT UPPER RIDGE BUILDS EASTWARD OVER REGION. 850 MB AND 700 MB TEMPERATURES WARM SIGNIFICANTLY RESULTING IN A CAPPED ATMOSPHERE. WILL EXPECT SCATTERED MID AND HIGH CLOUDINESS AT BEST MOVING SOUTHEAST IN UPPER FLOW. ANOTHER SHORTWAVE MOVES SOUTHEAST ACROSS REGION BY LATE THURSDAY AFTERNOON AND EVENING. EVEN WITH A GOOD CAP IN PLACE THE EXPECTED HEATING MAY BE ENOUGH TO SET OFF A FEW ISOLATED STORMS MORE POSSIBLE IN THE EASTERN ZONES. FOR HIGH TEMPERATURES BASED ON 850 MB TEMPERATURES WILL GO WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. LOW TEMPERATURES THURSDAY NIGHT WILL AGAIN BE MILD IN THE 60S. FRIDAY THROUGH SATURDAY ANOTHER MORE STRONGER SHORTWAVE MOVES THROUGH THE FORECAST AREA LATE FRIDAY AFTERNOON AND FRIDAY EVENING. MOISTURE AND INSTABILITY PARAMETERS ARE FORECAST TO BE RATHER STRONG THUS RESULTING IN THE BEST CHANCES FOR CONVECTION OF THE WEEK. WILL RAISE POPS SLIGHTLY TO 30 POPS WESTERN TWO THIRDS OF FORECAST AREA AND 20 POPS EASTERN ZONES. WILL KEEP FRIDAY NIGHT TEMPERATURES MILD IN THE 60S. HIGH TEMPERATURES ON SATURDAY AGAIN WILL BE HOT IN THE LOW TO MIDDLE 90S. FOR THE EXTENDED FORECAST PERIOD DAYS 4 THROUGH 7 (SUNDAY THROUGH WEDNESDAY) HAVE MADE NO SIGNIFICANT CHANGES OTHER THAN TO ADD DAY 7. NEXT WEDNESDAY APPEARS HOT AND DRY. WILL KEEP SLIGHT CHANCE POPS IN FOR SUNDAY AND SUNDAY NIGHT. GFS AND ECMWF MODELS IN FAIRLY CLOSE AGREEMENT WITH UPPER RIDGING OVER CENTRAL CONUS WHILE UPPER LOW OVER PACIFIC NORTHWEST SLOWLY MIGRATES SOUTH AND THEN EASTWARD DURING THE WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && LAMMERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 941 AM MDT WED JUL 7 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 941 AM MDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BRING A SLIGHT CHANCE FOR SEVERE WEATHER THIS EVENING ALONG AND EAST OF HIGHWAY 83. A WARM FRONT WILL LINE UP FROM MCCOOK NEBRASKA TO QUINTER KANSAS LATE THIS AFTERNOON. ABUNDANT MOISTURE AND INSTABILITY WILL BE IN PLACE TO THE EAST OF THIS LINE. A SMALL BUT POTENT UPPER LEVEL TROUGH...MOVING SOUTHEAST OVER THE TRI STATE REGION...WILL PROVIDE A SOURCE OF LIFT TO PROMOTE ISOLATED THUNDERSTORMS. WIND SHEAR WILL BE FAVORABLE FOR A SEVERE STORM OR TWO...WITH THE MAIN THREAT BEING DAMAGING WINDS...ALTHOUGH ISOLATED LARGE HAIL IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL AID THE DEVELOPMENT OF THUNDERSTORMS OVER NORTHEASTERN COLORADO THURSDAY AFTERNOON...AND THESE STORMS WILL MOVE TOWARD THE TRI STATE REGION DURING THE EVENING. IN ADDITION TO DANGEROUS LIGHTNING...ISOLATED DAMAGING WINDS WILL BE POSSIBLE. THEN A SLOW MOVING UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE SOUTHWEST...AND BRING A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND EAST OF HIGHWAY 83. BURKE
The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404867, 5404868, 5404869, 5404870, 5404871, 5404872, 5404873.